neuropathy in feet
(Boston, MA USA)
I have pain in my feet that is painful and tingly and burning due to a second lumbar surgery I had a year ago. I am taking gabapentin and using lidocaine patches but neither work. what can i do ???
Assuming your neuropathy is the direct result of your back surgery, have you spoken with your surgeon about the possibility of back injections in an effort to reduce the pressure directly on the spinal nerves? Therapy directly to the surgical site might also be beneficial in reducing your foot symptoms.
If that is not an option then you may want to experiment with different medications other than Gabapentin. As is the case with most medical conditions there is no single drug that works for everybody. (thats why there are dozens of anti-inflammatory medications, anti-hypertensive medications, etc.)
In conjunction with your prescription medications you may want to supplement with acetyl L-carnitine 600mg/day which has been shown to decrease neuropathic symptoms. You will have to take it for a least 3 months before deciding if it is helpful.
A TENS unit might also be useful. I have found that they work is a low percentage of people who try them, but when they do work they can be very helpful.
Marc Mitnick DPM